Georgia, 2004

Hail and Damaging Wind in Georgia, May 22, 2004

May 22, 2004 · NWS FFC · 11 events in 6 counties and zones

6 hail, 3 heavy rain, 1 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
3
Property damage
$50,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 22, 11:45 AM EST, 30 minutes earlier.

Area forecast discussion, May 22, 11:45 AM EST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1245 PM EDT SAT MAY 22 2004

HAVE UPDATED TO REMOVE MORNING WORDING. TEMPERATURES LOOK OKAY AND
HAVE MADE NO OTHER CHANGES.

&&

.ATL WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 22, 9:59 AM EST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1059 AM EDT SAT MAY 22 2004

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-222058-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1059 AM EDT SAT MAY 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
   EARLY EVENING...

.SYNOPSIS...
SURFACE HIGH PRESSURE CONTINUES OVER THE WESTERN ATLANTIC AND GULF
COAST. A WEAK SURFACE TROUGH WILL CONTINUE FROM THE CAROLINAS INTO
CENTRAL GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
DOWNBURST WINDS AND PENNY SIZE HAIL. THE MOST LIKELY LOCATION FOR
SEVERE THUNDERSTORMS WILL BE ALONG AND EAST OF A LINE FROM CANTON TO
NEWNAN TO CORDELE. THE BEST TIME FOR THUNDERSTORMS WILL BE FROM MID
AFTERNOON TO EARLY EVENING.

.DISCUSSION...
A MOIST AND UNSTABLE AIRMASS WILL CONTINUE OVER THE AREA WITH CAPES
OF 1000 TO 2000 EXPECTED THIS AFTERNOON. WHILE A FEW THUNDERSTORMS
ARE EXPECTED OVER THE AREA...ISOLATED STORMS MAY BECOME SEVERE...
ESPECIALLY NEAR THE SURFACE TROUGH OVER EAST CENTRAL GEORGIA. A LACK
OF UPPER LEVEL DYNAMICS AND A WEAK WIND FIELD WILL INHIBIT MOST
STORMS FROM BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...
DUE TO THE ISOLATED NATURE OF ANY SEVERE THUNDERSTORMS...SPOTTER
ACTIVATION IS NOT EXPECTED AT THIS TIME.

.DAY TWO THROUGH DAY SEVEN...SUNDAY THROUGH FRIDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS ON MOST DAYS THROUGH
FRIDAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

The radar

The Atlanta radar (KFFC), 46 km away, was scanning. The volume nearest the first event began at 17:15 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 heavy rain, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Hail, Douglas

When
May 22, 12:15 PM EST
Where
Douglas County, Douglasville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.750, -84.750

The public reported penny-sized hail.

Heavy Rain, Douglas

When
May 22, 12:15 PM EST
Where
Douglas County, Douglasville
Reported by
GENERAL PUBLIC
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

The public reported that heavy rain had resulted in some street flooding.

Thunderstorm Wind, Gwinnett

When
May 22, 12:21 PM EST
Where
Gwinnett County, Norcross
Measured
39 kt (45 mph) estimated gust
Injuries
3 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
33.933, -84.217

The Gwinnett Daily-Post of Lawrenceville reported that three people were injured at Thrasher Park when a dead tree was blown over onto them by wind gusts associated with a thunderstorm.

Lightning, Gwinnett

When
May 22, 12:21 PM EST
Where
Gwinnett County, Lawrenceville
Property damage
$50,000
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Gwinnett Daily-Post of Lawrenceville reported that lightning struck a home on Larchmont Circle setting the attic on fire. The fire was contained to the attic. No injuries were reported during the incident.

Hail, Gwinnett

When
May 22, 1:10 PM EST
Where
Gwinnett County, Norcross
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.933, -84.217

The public reported penny-sized hail.

Heavy Rain, Gwinnett

When
May 22, 1:55 PM EST
Where
Gwinnett County, Norcross
Reported by
TRAINED SPOTTER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

A SkyWarn storm spotter reported that very heavy rain had resulted in minor flooding on roadways.

Hail, Dawson

When
May 22, 3:25 PM EST
Where
Dawson County, 3 mi E of Dawsonville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.417, -84.067

The public reported pea to penny-sized hail.

Hail, Fayette

When
May 22, 3:33 PM EST
Where
Fayette County, 1 mi W of Woolsey
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
33.367, -84.433

An amateur radio operator reported penny-sized hail near Georgia Highway 92.

Heavy Rain, Meriwether

When
May 22, 3:50 PM EST
Where
Meriwether County, Greenville
Reported by
GENERAL PUBLIC
Coordinates
33.041, -84.688 (the zone’s center; the record gives no point)

The public reported that very heavy rain had resulted in minor flooding on roadways. Some cars were hydroplaning in the areas of standing water.

Hail, Union

When
May 22, 3:52 PM EST to 3:55 PM EST
Where
Union County, Blairsville
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
34.867, -83.950

The Union County 911 center reported that dime to nickel-sized hail covered the ground.

Hail, Union

When
May 22, 4:15 PM EST to 4:20 PM EST
Where
Union County, 2 mi E of Blairsville
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.867, -83.917

The public reported that penny-sized hail fell for 5 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395622, 5395623, 5395627, 5395628, 5395618, 5395625, 5395619, 5395624, 5395626, 5395620, 5395621.